Nebraska, 2009

Heavy Snow in Nebraska, February 27 to 28, 2009

February 27 to 28, 2009 · NWS OAX · 2 events in 2 counties and zones

A compact upper level system that tracked from the northern Rockies across central Nebraska and into eastern Kansas brought a 12 to 18 hour period of snow to eastern Nebraska and southwest Iowa. Although the snow was briefly heavy, water equivalent was generally fairly low and most accumulations over the region were less than 6 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A compact upper level system that tracked from the northern Rockies across central Nebraska and into eastern Kansas brought a 12 to 18 hour period of snow to eastern Nebraska and southwest Iowa. Although the snow was briefly heavy, water equivalent was generally fairly low and most accumulations over the region were less than 6 inches. However, isolated locations received 6 or more inches, especially across Pierce county where 6 to 9 inches fell over much of the county. Even though north winds occasionally gusted over 20 mph, blowing and drifting snow was not a major issue with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 27, 3:00 AM CST, 8 hours earlier.

Area forecast discussion, Feb 27, 3:00 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CST FRI FEB 27 2009

.DISCUSSION...

SNOW EVENT TODAY AND TONIGHT AND AVAILABILITY OF MOISTURE WILL BE
THE PRIMARY CONCERN IN THE SHORT TERM.

UPPER WAVE OVER THE NORTHERN ROCKIES THIS MORNING EXPECTED TO
TRACK ACROSS THE CENTRAL PLAINS TONIGHT AND INTO THE LOWER
MISSISSIPPI VALLEY ON SATURDAY. 00Z NAM/GFS/ECMWF ERRILY SIMILAR
IN THEIR SOLUTIONS WITH TRACK AND QPF FIELDS. TRACK OF THE 500MB
LOW CENTER IS WEST OF THE AREA PLACING MUCH OF THE CWA IN BEST
LOCATION FOR BAND OF MODERATE SNOW AND QPF FIELDS REFLECT THIS.
MAIN UNCERTAINTY HOWEVER IS THE AMOUNT OF MOISTURE SYSTEM WILL
HAVE TO WORK WITH AS VERY DRY AIR IS CURRENTLY IN PLACE ACROSS THE
REGION WHICH WILL TAKE TIME TO OVERCOME AND SATURATE THE LOWER LAYER.

ECMWF A BIT SLOWER THAN THE GFS AND NAM IN BRINGING THE QPF CORE
INTO THE AREA WHICH SEEMS REASONABLE CONSIDERING THE DRY AIR IN
PLACE SO HAVE TRENDED TOWARD THIS IDEA. EXPECT MAIN SNOW EVENT FOR
NORTHEAST POSTION OF NEBRASKA IN THE 2718Z-2806Z PERIOD AND FOR PARTS OF
SOUTHEAST AND EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA FROM 2800Z-2812Z.

A WINTER WEATHER ADVISORY WINTER WILL BE ISSUED FOR THE RESPECTIVE TIME
PERIODS IN THOSE AREAS WITH SNOWFALL IN THE 3 TO 5 INCH RANGE
EXPECTED. 1 TO 3 INCH POSSIBLE OUTSIDE THE ADVISORY AREA NEAR THE
SOUTHEAST BORDER.

TEMPERATURES LATER IN THE PERIOD WILL BE ANOTHER CONCERN BASED ON
THE ACTUAL SNOWFALL. VERY COLD AIR CURRENTLY IN PLACE THIS MORNING
AND WITH NORTHERLY FLOW THROUGH THE DAY HAVE TRENDED TOWARD THE
COLDER GUIDANCE. FOR THE REMAINDER OF THE SHORT TERM USED A
MET/MAV BLEND.

NO CHANGE AT THIS TIME TO THE EXTENDED PORTION OF THE FORECAST.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 28/12Z.

A FAST MOVING UPPER DISTURBANCE WILL BE THE FOCUS FOR ACCUMULATING
SNOWFALL OVER ERN NEB THIS FCST PD...AFFECTING ALL TAF SITES. EXPECT
MVFR COND LEADING UP TO LIGHT SN SETTLING IN AROUND
15Z/KOFK...20Z/KOMA AND KLNK. DETERIORATING COND THEREAFTER TO
IFR...WITH POSSIBLE LIFR THE REST OF THE PD WITH EXPECTED
ACCUMULATIONS AROUND 1 TO 2 INCHES BY EVENTS END 12Z SAT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR NEZ034-044-045-050>053-065>068-090-091.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR NEZ011-012-015>018-030>033-042-043.

IA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR IAZ043-055-056-069-079-080-090-091.

&&

FOBERT/DEE
Hazardous weather outlook, Feb 27, 5:43 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
543 AM CST FRI FEB 27 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-090-091-280145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-
543 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE IS FORECAST TO SPREAD SNOW INTO
NORTHEAST NEBRASKA THIS AFTERNOON AND ACROSS THE REST OF THE AREA
TONIGHT. SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE IN MOST
AREAS BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
PLEASE PASS ALONG ANY SNOWFALL REPORTS.

NEZ078-088-089-092-093-280145-
SALINE-JEFFERSON-GAGE-PAWNEE-RICHARDSON-
543 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE IS FORECAST TO SPREAD SNOW INTO
SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND TONIGHT. SNOWFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE BY SATURDAY MORNING NEAR THE
KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
PLEASE PASS ALONG ANY SNOWFALL AMOUNTS.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Pierce

When
February 27, 11:00 AM CST to February 28, 1:15 AM CST
Where
Pierce forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Snowfall of 6 to 6.5 inches was reported by observers east through north of Pierce and one 9 inch amount was measured by a CoCoRaHS observer 9 miles west of Pierce.

Heavy Snow, Cedar

When
February 27, 11:00 AM CST to February 28, 1:15 AM CST
Where
Cedar forecast zone
Reported by
CoCoRaHS
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches was reported over much of Cedar county. Randolph picked up 8 inches for the highest amount reported in the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148623, 148722.